Tuesday, July 1, 2008

If a character gets an overdose of pain meds, what will modern medicine do for him?

Pain medications are classified as narcotic or non-narcotic. There are numerous drugs in each class. Non-narcotic pain meds are often used for purposes other than just pain relief. There are also quite a few drugs out there used to help pain that are known as "adjunct therapies" - helpers, basically that work with narcotics to control severe pain. I'll cover a few of the most common drugs to cause overdose and their effects and treatment.

Narcotics


Opiates - this class is composed of drugs like morphine, demerol, codeine, laudinum, opium, and vicodin. It also contains drugs that are mixed with non-narcotic medications, like percocet, tylenol 3, tylenol with codeine, and darvocet. Opiate overdose can cause respiratory depression to the point that someone just stops breathing altogether and then, well... you know what comes next. To counteract that, a hospital would initiate hand-bagging (see photo at left) by putting a mask with a bulb and special valve on the end to force air into the person's lungs. They would then do one of the meanest things you can do to someone - "slam the Narcan". Narcan is an IV drug that completely counteracts opiates, almost instantaneously. What that means is, the person who took opiates for pain relief is going to be in a hell of a lot of pain, real fast. And because opiates mimic the body's own endorphins (brain chemicals that increase pain tolerance), those don't work anymore either. The person who took opiates to get mellow is going to wake up hurting, too, and severely pissed off. It's best to have several muscular coworkers standing by when slamming Narcan into someone.


Fentanyl is a drug used to treat pain in the hospital setting. The trouble with this drug is that if it is administered to quickly via IV, it can cause your muscles to lock solid. Including your diaphragm. Even hand-bagging won't save you, as your chest is too rigid to force air into or let air out. The only way to manage this type of situation is to administer a paralytic - a drug that literally causes temporary muscle paralysis (Vecuronium, called "Vec" by health care workers, is a common one) but not unconsciousness or pain relief. The paralyzed person would then be hand-bagged or more likely have a tube put into his/her airway and be hooked up to a ventillator until the paralytic and the fentanyl wore off. Meanwhile, the person would be awake to experience the whole thing but completely helpless, unable to move or talk, unless the dose of fentanyl was big enough to put them out.


Non-Narcotics


Tylenol (acetaminophen) - overdosing on this might not sound like a horrible thing. It's over the counter, right? So taking a couple extra shouldn't be a problem? WRONG. Tylenol overdose is one of the worst things you can do to your body with over-the-counter meds. Tylenol is safe in the dosages recommended by the manufacturer, but in large doses or prolonged cases of taking just a little more than recommended for several days, it can be extremely toxic to the liver. What this means is that while most people who overdose on tylenol are ok afterwards, there's a chance that you've just managed to kill your liver. Liver failure, let me tell you, is a horrible way to die. A person overdosed on tylenol will usually start feeling ill pretty quickly - nausea, vomiting, looking pale. The bigger the dose, the more likely the symptoms. They may go into a latent (silent) phase for the next two days with no symptoms. Some people never progress to the third stage, which involves necrosis (death) of the liver. While most people who overdose on tylenol eventually resolve without dying, the third stage can progress to death, even if treated. Symptoms includes right upper abdominal pain, prolonged bleeding times, low blood sugar, bleeding, and brain damage. 3-4% of the people who experience large or prolonged small overdoses of tylenol die from complications associated with necrotic liver. Treatment consists of inducing vomiting, stomach pumping (removing stomach contents through a tube), giving activated charcoal through a tube (see photo at right. Yes, it's as gross as it looks, and it's probably going to come back up the hard way), and in cases of high doses or prolonged moderate doses, giving the antidote drug acetylcysteine, which is effective in most but not all cases.


Labels:

0 Comments:

Post a Comment

<< Home